Alert archive / Kentucky / Tornado Warnings in 2022

Tornado Warning 15, NWS Jackson, KY

May 26, 2022Bell County, Harlan County, Knox County, Kentucky

NWS Jackson, KY issued this tornado warning at May 26, 2022, 5:12 PM EDT for Bell County, Harlan County, Knox County, Kentucky. It was in force for 33 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 26, 2022, 5:12 PM EDT (21:12 UTC)
Expired
May 26, 2022, 5:45 PM EDT
In force
33 min
Issued by
NWS Jackson, KY
Area
Storm-based polygon
Tornado
Observed
Hail
0.75 in

Counties Bell County, KY, Harlan County, KY, Knox County, KY

The radar

The Knoxville radar (KMRX), 68 km from the middle of the area, began a volume at 21:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 26, 5:27 PM EDTTSTM WND DMG2 Nnw Stony Fork, KYSTATE HIGHWAY GARAGE REPORTED A TREE DOWN ALONG STATE HIGHWAY 2011 AT 2.5 MILE MARKER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 9.2 hours before the alert went out and 277 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2022-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 116 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2022-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 200 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
116 J/kg
Mixed-layer CIN
-57 J/kg
Mixed-layer LCL
725 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
200 m²/s²
0-3 km storm-relative helicity
222 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted.

400 
WFUS53 KJKL 262112
TORJKL
KYC013-095-121-262145-
/O.NEW.KJKL.TO.W.0015.220526T2112Z-220526T2145Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service JACKSON KY
512 PM EDT Thu May 26 2022

The National Weather Service in JACKSON KY has issued a

* Tornado Warning for...
  West central Harlan County in southeastern Kentucky...
  Eastern Bell County in southeastern Kentucky...
  East central Knox County in southeastern Kentucky...

* Until 545 PM EDT.

* At 512 PM EDT, a confirmed tornado was located over Ponza, or near
  Pineville, moving northeast at 25 mph.

  HAZARD...Damaging tornado.

  SOURCE...Public confirmed tornado as the storm passed Middlesboro.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* The tornado will be near...
  Varilla around 515 PM EDT.
  Miracle around 520 PM EDT.
  Kettle Island around 525 PM EDT.
  Rella around 530 PM EDT.

Other locations in the path of this tornadic thunderstorm include
Stony Fork Junction and Field.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

&&

LAT...LON 3665 8360 3668 8371 3693 8366 3687 8342
TIME...MOT...LOC 2112Z 203DEG 23KT 3672 8364 

TORNADO...OBSERVED
MAX HAIL SIZE...<.75 IN

$$

BB
3 follow-up statements
804 
WWUS53 KJKL 262118
SVSJKL

Severe Weather Statement
National Weather Service JACKSON KY
518 PM EDT Thu May 26 2022

KYC013-095-121-262145-
/O.CON.KJKL.TO.W.0015.000000T0000Z-220526T2145Z/
Harlan KY-Bell KY-Knox KY-
518 PM EDT Thu May 26 2022

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 545 PM EDT FOR WEST
CENTRAL HARLAN...NORTHEASTERN BELL AND EAST CENTRAL KNOX COUNTIES...
    
At 517 PM EDT, a severe thunderstorm capable of producing a tornado
was located over Varilla, or near Pineville, moving northeast at 25
mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  Callaway around 525 PM EDT.
  Rella around 530 PM EDT.

Other locations in the path of this tornadic thunderstorm include
Stony Fork Junction and Field.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3669 8360 3672 8369 3693 8366 3687 8342
TIME...MOT...LOC 2117Z 203DEG 23KT 3675 8362 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

BB
441 
WWUS53 KJKL 262132
SVSJKL

Severe Weather Statement
National Weather Service JACKSON KY
532 PM EDT Thu May 26 2022

KYC121-262140-
/O.CAN.KJKL.TO.W.0015.000000T0000Z-220526T2145Z/
Knox KY-
532 PM EDT Thu May 26 2022

...THE TORNADO WARNING FOR EAST CENTRAL KNOX COUNTY IS CANCELLED...
    
The tornadic thunderstorm which prompted the warning has moved out 
of the warned area. Therefore, the warning has been cancelled.

LAT...LON 3676 8364 3688 8362 3690 8361 3690 8359
      3687 8342 3674 8355
TIME...MOT...LOC 2130Z 203DEG 23KT 3683 8358 

$$

KYC013-095-262145-
/O.CON.KJKL.TO.W.0015.000000T0000Z-220526T2145Z/
Harlan KY-Bell KY-
532 PM EDT Thu May 26 2022

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 545 PM EDT FOR WEST
CENTRAL HARLAN AND NORTHEASTERN BELL COUNTIES...
    
At 530 PM EDT, a severe thunderstorm capable of producing a tornado
was located over Stony Fork Junction, or 8 miles northeast of
Pineville, moving northeast at 25 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
  Field.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3676 8364 3688 8362 3690 8361 3690 8359
      3687 8342 3674 8355
TIME...MOT...LOC 2130Z 203DEG 23KT 3683 8358 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

BB
687 
WWUS53 KJKL 262141
SVSJKL

Severe Weather Statement
National Weather Service JACKSON KY
541 PM EDT Thu May 26 2022

KYC013-095-262150-
/O.EXP.KJKL.TO.W.0015.000000T0000Z-220526T2145Z/
Harlan KY-Bell KY-
541 PM EDT Thu May 26 2022

...THE TORNADO WARNING FOR WEST CENTRAL HARLAN AND NORTHEASTERN BELL
COUNTIES WILL EXPIRE AT 545 PM EDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning will be allowed to expire.

LAT...LON 3676 8364 3688 8362 3690 8361 3690 8359
      3687 8342 3674 8355
TIME...MOT...LOC 2140Z 203DEG 23KT 3688 8355 

$$

BB

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this tornado warning went out at May 26, 5:05 PM EDT, 7 minutes earlier.

Area forecast discussion, May 26, 5:05 PM EDT, 7 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
505 PM EDT Thu May 26 2022

.SHORT TERM...(This evening through Friday night)
Issued at 504 PM EDT THU MAY 26 2022

We are in the midst of active wx attributed to a mature, largely
stacked low pressure system over the mid Mississippi Valley late
today. Our low level flow pulled into the system is generally out
of the south to southeast. Although this is supplying a mild and
moist air mass, there is a downslope component to the flow,
especially affecting southeast KY by cutting into moisture just a
bit. However, the western and northern portions of the area are
more unstable, with CAPE topping 1000 J/KG. In addition, the KJKL
88D shows some speed and directional shear in the lower levels.
With the upper level trough/low approaching and the system's
surface cold front approaching, showers and thunderstorms have
broken out. With all that said warnings are already being issued,
and the threat of svr wx will continue early this evening.

A dry slot wrapping around the system will bring a decline in
significant precip from west to east between about 8 PM and 3 AM.
The threat of svr wx will also fade this evening as instability
wanes. With the continued approach of the upper low and the
surface cold front overnight, more showers/thunderstorms are
expected to develop over central KY and head east toward our area
around dawn, but will be more of a garden variety. This
progresses east across the forecast area during the morning. A
lesser amount of precip will linger through the afternoon and into
the night underneath the upper low, but will depart along with
the low by dawn Saturday.

.LONG TERM...(Saturday through Thursday)
Issued at 315 PM EDT THU MAY 26 2022

Things will quickly be on the downswing side of things as an upper
level trough and associated surface low pivot east through the Mid
Atlantic and off the East Coast. Broad ridging, once across the
South-Central CONUS, will now meander east, expanding across the
Southeast and into the Ohio River Valley. As it does so, any
lingering showers/sprinkles bordering the Virginias will diminish
through the morning Saturday. From this point and onward, high
pressure will remain in control, bringing plentiful sunshine and
warming temperatures through mid week. Guidance does hint at the
opportunity for some shower/storm chances to return the second
half of the work week, but there is large spread and uncertainty
from run to run. The ECMWF suggests the blocking pattern to
remain, while the GFS implies shortwaves rounding the flow,
breaking down the ridge, and bring the return of showers later
Wednesday and into Thursday ahead of an advancing cold front.
Given the progressive bias of the GFS and decent agreement between
the ECMWF and Canadian, as well as some help from cluster
analysis, did dial PoPs back to both arrive a bit later Wednesday
(late Wednesday night) and lower chances to isolated and
scattered.

Temperatures through the period will trend warmer throughout. Highs
will start in the low to upper 70s Saturday, before warming each day
thereafter. NAEFS, EFI, and other ensembles alike continue to
provide a weak signal for anomalously warm highs Tuesday and
Wednesday, but confidence continues to remain low. As such, did
knock down high temperatures a few degrees from the blend to fit
more in line with current thinking, but near to record setting
values can't be ruled out. Overall, Memorial Day will feature highs
in the mid and upper 80s, warming to the upper 80s and lower 90s by
Wednesday. Lows will generally follow a similar curve, with ridge
valley splits likely most nights. Upper 40s to mid 50s are forecast
Saturday night, before warming to the upper 50s and mid 60s
overnight Tuesday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
ISSUED AT 208 PM EDT THU MAY 26 2022

Conditions were a mix of VFR and MVFR due primarily due to
ceilings, and a few showers were present. Outside of precip,
largely VFR conditions are expected through the night, but some
MVFR ceilings are possible, especially this afternoon north and
west of KJKL. With that said, the showers and thunderstorms will
be on the increase this afternoon, with most places expecting a
round to occur early this evening, but timing is still somewhat
uncertain. The heavier showers/storms will bring temporary IFR
conditions and gusty winds. The most significant convection is
expected to be before about 03Z. Another increase in showers is
forecast from west to east from around dawn Friday into the day,
along with a greater threat of MVFR ceilings.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...HAL
LONG TERM...BB
AVIATION...HAL
Hazardous weather outlook, May 26, 3:39 AM EDT, 13 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
339 AM EDT Thu May 26 2022

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-271045-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Burnside, Somerset, London, Monticello, Stearns,
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro,
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty,
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright,
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard,
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run,
Elkhorn City, Pikeville, and South Williamson
339 AM EDT Thu May 26 2022

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Today and Tonight.

Thunderstorms are expected today and tonight. Some of the storms
may contain damaging wind gusts and large hail. An isolated
tornado can't be ruled out. Heavy rainfall may lead to isolated
flash flooding, especially if multiple storms pass over the same
areas.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Thunderstorms are possible Friday and Friday night.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report wind damage or hail today and
tonight.

CMF/HAS

In the hours before

Special weather statement, May 26, 4:37 PM EDT, 35 minutes before
Special Weather Statement
National Weather Service JACKSON KY
437 PM EDT Thu May 26 2022

KYZ086-087-116-117-262100-
Clay KY-Knox KY-Bell KY-Leslie KY-
437 PM EDT Thu May 26 2022

...A strong thunderstorm will impact portions of Bell, eastern Knox,
southwestern Leslie and southeastern Clay Counties through 500 PM
EDT...

At 437 PM EDT, Doppler radar was tracking a strong thunderstorm over
Noetown, or near Middlesboro, moving northeast at 55 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Meldrum and Wheeler around 440 PM EDT.
  Clear Creek Springs, Ingram, Wasioto, East Pineville, Ferndale,
  Trosper, Ponza, Kayjay and Calvin around 445 PM EDT.
  Pineville, Fourmile, Wallsend, Cary, Straight Creek, Arjay, Flat
  Lick, Old Flat Lick, Himyar and Kettle Island around 450 PM EDT.
  Walker, Rella, Blanche, Dewitt, Barnyard and Baughman around 455
  PM EDT.

Other locations in the path of this storm include Mills, Erose,
Field, Scalf, Salt Gum, Hammond, Beverly, Gardner and Sandy Fork.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3659 8393 3661 8393 3667 8390 3668 8388
      3670 8389 3703 8376 3696 8345 3658 8369
TIME...MOT...LOC 2037Z 202DEG 49KT 3663 8380

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

BB

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 3:44 PM EDTSevere Thunderstorm Warning Considerable damage threatJKLPulaski, Wayne31 min
May 26, 4:11 PM EDTSevere Thunderstorm WarningJKLPulaski, Rockcastle, Wayne34 min
May 26, 4:37 PM EDTSpecial Weather StatementJKLBell23 min
May 26, 4:39 PM EDTSevere Thunderstorm WarningJKLPulaski, Rockcastle36 min
May 26, 4:42 PM EDTSevere Thunderstorm WarningJKLBell, Clay, Knox, Leslie33 min
May 26, 4:46 PM EDTTornado WarningJKLBell29 min
May 26, 5:19 PM EDTSevere Thunderstorm WarningJKLBath, Fleming, Montgomery41 min
May 26, 5:28 PM EDTTornado WarningJKLEstill, Jackson, Powell32 min
May 26, 5:29 PM EDTFlash Flood WarningJKLBell, Knox106 min
May 26, 5:39 PM EDTTornado WarningJKLFleming36 min
May 26, 5:56 PM EDTSevere Thunderstorm WarningJKLBath, Estill, Lee, Menifee, Montgomery, Powell and 1 more34 min
May 26, 6:25 PM EDTSpecial Weather StatementJKLBath, Fleming, Menifee, Rowan50 min

Nearby

Tornado Warnings in Kentucky, 2022Every tornado warning in 2022Tornadoes in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.